content top

Signs and Symptoms of Opium Addiction

Signs and symptoms of Opium addictionAlthough raw opium is still widely abused, it is not as common in the US as it once was. While some people in the US may not be familiar with raw opium, there are many well-known and problematic drugs that are made from opium in the United States. Commonly abused drugs such as morphine, codeine, oxycodone, and hydrocodone are derived from opium. Heroin is a strong, deadly derivative of opium that has caused major problems in society.

Effects of Opium Abuse

Opium abuse occurs when a person uses opium to achieve a “high.”  Opium works quickly on the brain, causing a myriad of symptoms. Short-term effects and symptoms of opium abuse include:

  • Drowsiness and sedation
  • Slow or depressed breathing
  • Red or glazed eyes
  • Slurred speech
  • Confusion
  • Headache
  • Nausea
  • Loss of appetite
  • Mania, rapid speech, or excessive energy
  • Insomnia
  • Sinus irritation, runny nose

Symptoms of Opium Addiction

Opium abuse can quickly become opium addiction. Even if a person experiments with opium only a few times, serious addiction can follow. The first time a person uses opium or an opiate drug, it acts on the user’s brain by altering natural hormones and chemicals. Opium affects the brain’s perception of pain and causes the user to think he or she needs more and more opium to achieve comfort. The following are some symptoms of opium addiction:

  • Mood swings that were not present before
  • Slowed reflexes (which can make skilled tasks, such as driving, very dangerous)
  • Apathy and depression
  • Criminal activity to obtain money
  • Sudden financial changes, such as loss of money or property
  • Social isolation, new friends that use drugs or no friends at all
  • Neglect of things the person once loved, such as hobbies or family

Opium Withdrawal Symptoms

Signs that you or a loved one is addicted to opium often are most visible when the person is experiencing withdrawal from the drug. Opium withdrawal symptoms include:

  • Chills, often with a cold and clammy sweat
  • Severe pains and aches
  • Inability to sleep, insomnia
  • Tension and restlessness, extreme anxiety
  • Vomiting or other digestive disturbances

Signs of Opium Overdose

If you see any of these symptoms, call 911 immediately. The items below are indicators that the user has taken a dangerous amount of opium or opioid drugs and is in immediate danger of death.

  • Difficult or shallow breathing
  • Weak pulse
  • No response from the user
  • Blue fingertips or lips

Opium Addiction Help

If you or a loved one is suffering from an opium addiction, please call our toll-free 24 hour helpline. Our trained counselors are available 24-hours a day and can help you learn more about opium addiction, assist with interventions, or help you get the assistance you need. Please don’t hesitate. Call today.

866.932.8797